Tornadoes · United States · Minnesota · 2013

EF2 tornado, Mahnomen to Zerkel, Minnesota, July 22, 2013

From Mahnomen to Zerkel, this EF2 tornado ran 21.1 miles across Mahnomen and Clearwater counties on July 22, 2013, touching down at 1:50 AM CDT and reaching 400 yards wide. It killed nobody, and did $1.8 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
July 22, 2013
Touchdown
1:50 AM CDT (06:50 UTC)
Lifted
2:30 AM CDT (07:30 UTC)
On the ground
40 minutes
Path length
21.1 miles (33.9 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
$600,000
Counties
Mahnomen and Clearwater counties
Touchdown point
47.300, -95.910
Lift-off point
47.345, -95.469
Record number
1307220050-01

The damage survey

7 damage points were recorded along this path by NWS FGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front moved into the Devils Lake region during the evening of the 21st and progressed into the Red River Valley around midnight. In combination with strong upper level dynamics, a good low level jet, and modest warm advection, this event produced several reports of large hail and a few tornadoes. The storms generally weakened as they moved into northwest Minnesota.

This tornado continued into Clearwater County, where it lifted at about 0130 am CST, west-northwest of Zerkel. The tornado damaged structures at three locations along the route with long tracks of tree and crop damage evident. Peak winds were estimated at 115 mph.

This tornado began in Mahnomen County, just southeast of Mahnomen, at 12:50 am CST. The total tornado track was about 21 miles. The tornado damaged structures at three locations along the route with long tracks of tree and crop damage. Peak winds were estimated at 115 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 21, 11:52 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 21, 11:52 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1152 PM CDT SUN JUL 21 2013

.UPDATE...
ISSUED AT 1147 PM CDT SUN JUL 21 2013

LONE SEVERE STORM CONTINUES TO PROPAGATE SE INTO CENTRAL PORTION OF
THE FORECAST AREA WITH VERY LITTLE HAPPENING ELSEWHERE. CONTINUED
TO ADJUST POPS BASED ON CURRENT AND EXPECTED PCPN TRACK. NO OTHER
CHANGES MADE.

UPDATE ISSUED AT 945 PM CDT SUN JUL 21 2013

DEEP CONVECTION WEAKENED EARLY THIS EVENING AS IT MOVED INTO THE
FAR WESTERN FORECAST AREA. T IS NOW VERY ISOLATED WITH STRONGEST
CELL JUST NORTH OF LAKOTA. LOW LEVEL JET FORECAST TO INCREASE WITH
BEST CONVERGENCE ALONG INTERNATIONAL BORDER AREA OF MN OVERNIGHT.
HAVE MAINTAIN HIGHEST POPS THIS AREA THROUGH MOST OF THE NIGHT.
ELSEWHERE STORM POTENTIAL MORE IN QUESTION AND HAVE OVERALL
DECREASED POPS SIGNIFICANTLY ACROSS SOUTH HALF OF FA WITH LACK OF
CONVERGENCE AND FAVORED MID LEVEL SUPPORT IN CANADA. ANY OTHER
CHANGES TO FORECAST MINOR.

UPDATE ISSUED AT 633 PM CDT SUN JUL 21 2013

LINE OF DEEP CONVECTION EXTENDING FROM NEAR PILOT MOUND MB TO
RUGBY AND WEST OF BIS. BASED ON CURRENT TIMING ADJUSTED POPS
DELAYING HIGHER POPS ACROSS NW AND KEEPING SOUTHERN FA DRY LONGER.
NO OTHER CHANGES THIS UPDATE.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 303 PM CDT SUN JUL 21 2013

MAIN CHALLENGE CONTINUES TO BE TSTM CHANCES AND SEVERITY FOR
TONIGHT. LATEST MODEL GUIDANCE CONTINUES TO SUPPORT A THREAT FOR
PORTIONS OF THE FA BUT EARLY ON MAINLY FOR THE KDVL REGION AS IT
SHOULD TAKE A WHILE TO REACH THE RED RIVER VALLEY.

CURRENTLY HAVE A COLD FRONT WORKING INTO FAR NORTHWEST ND WITH AN
AREA OF LOW PRESSURE THERE AS WELL. A WARM FRONT EXTENDS SE FROM
THIS LOW DOWN TO NEAR KBIS AND KABR. IN THIS WARM SECTOR DEW
POINTS ARE GENERALLY IN THE LOW TO MID 60S WITH TEMPS IN THE 80S.
EAST OF THE WARM FRONT DEW POINTS HAVE BEEN SLOW TO RECOVER FROM
MORNING LOWS WITH 50S STILL COMMON. THERE HAS BEEN A WEAK TSTM
COMPLEX OVER SOUTHWEST MANITOBA RIDING AHEAD OF THE MAIN SHORT
WAVE. THIS SHOULD GET INTO THE FAR NW FA IN THE NEXT HOUR OR SO.
INSTABILITY IS WEAK OUT AHEAD OF THIS INITIAL COMPLEX BUT IT MAY
CONTINUE TO MOVE EAST ALONG THE BORDER WITH THE UPPER JET DYNAMICS
IN PLACE. THE SEVERE THREAT SHOULD BE BEHIND THIS COMPLEX CLOSER
TO THE COLD FRONT AND SFC LOW OVER WESTERN ND. INSTABILITY IS
BETTER HERE WITH THE ABOVE MENTIONED WARMER AND MOIST AIR. THE
MAIN SHORT WAVE ENERGY APPEARS TO BE LOCATED OVER SOUTHERN ALBERTA
WHICH IS NEARING THE SFC BOUNDARY. WITH THE WAVE AND THE UPPER JET
ENERGY A MORE ORGANIZED TSTM COMPLEX IS EXPECTED TO GET UNDERWAY
OUT WEST. SPC HAS ISSUED MCD 1456 AND A NEW TORNADO WATCH FOR
PORTIONS OF WESTERN AND CENTRAL ND. THERE HAVE BEEN A COUPLE OF
CELLS THAT HAVE POPPED UP NEAR KISN THAT MAY BE THE START OF SOME
STRONGER CELLS. NOT EXPECTING ANY STRONG STORMS TO APPROACH OUR
WESTERN FA FOR A FEW MORE HOURS YET SO WE WILL HAVE TIME TO WATCH
AND SEE HOW THINGS DEVELOP. LATEST RAP BRINGS SOME STORMS INTO
OUR WESTERN FA IN THE 01-02Z MON TIME FRAME. NSSL WRF IS A LITTLE
FASTER AND AS MENTIONED IN AN EARLIER AFD UPDATE IT DID BRING
TSTMS A LOT FURTHER SOUTH THAN WHAT IS ANTICIPATED. FOLLOWED MORE
CONTINUITY AND KEPT HIGHER PCPN CHANCES ACROSS THE NORTHERN HALF
OF THE FA TONIGHT WITH LOWER CHANCES ACROSS THE SOUTH. THE
COMBINATION OF THE LOW LEVEL JET UPPER JET AND THE WAVE SHOULD
KEEP SHOWERS AND TSTMS GOING AFTER DARK JUST NOT SURE HOW LONG THE
SEVERE POTENTIAL WILL GO.

LEFT SOME LINGERING LOW PCPN CHANCES ACROSS THE EAST ON MONDAY
MORNING WITH DRYING ACROSS THE WEST. SHOULD BE A FAIRLY NICE DAY
WITH DRIER AIR MOVING BACK IN WITH NORTHWEST WINDS. MON NIGHT WILL
BE A LITTLE COOL AGAIN ESPECIALLY ACROSS THE NORTH.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 303 PM CDT SUN JUL 21 2013

SHOULD REMAIN DRY TUE WITH FAIRLY LIGHT WINDS DUE TO THE PROXIMITY
OF THE SFC HIGH. CHANCES FOR PCPN RETURN BY TUE NIGHT AND WED
ALTHOUGH MODELS NOT IN VERY GOOD AGREEMENT ON THE DETAILS.

WEDNESDAY NIGHT-SUNDAY...12Z MODELS MAINTAIN SIMILAR IDEA AS
PREVIOUS RUNS. NORTHWEST FLOW ALOFT INTO FRIDAY WITH UPPER RIDGING
BUILDING INTO THE REGION FOR THE WEEKEND. THERE WILL BE SLIGHT
THUNDERSTORM CHANCES WITH ANY UPPER WAVE WITHIN THE NORTHWEST FLOW
ALOFT...WITH THESE CHANCES ENDING ONCE THE RIDGING BUILDS INTO THE
REGION. TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL VALUES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1147 PM CDT SUN JUL 21 2013

CONFINED T MENTION TO BJI AND TVF FOR THE NEXT COUPLE HOURS. LONE
STRONG/SEVERE STORM WILL CONTINUE TO PROPAGATE SE INTO CENTRAL
PORTION OF FORECAST AREA. MVFR CIGS/VSBY IN STRONGER STORM OTHERWISE
VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...GODON
LONG TERM...GODON/TG
AVIATION...VOELKER
Hazardous weather outlook, Jul 21, 7:30 AM CDT, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
730 AM CDT SUN JUL 21 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
730 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON IN THE
DEVILS LAKE BASIN...SPREADING EAST THROUGH THE RED RIVER VALLEY
AND INTO PARTS OF EXTREME NORTHWEST MINNESOTA THIS EVENING.

LOW PRESSURE WILL MOVE SOUTHEAST FROM ALBERTA AND INTO
NORTHWESTERN NORTH DAKOTA THIS AFTERNOON AND THEN EAST INTO
NORTHERN MINNESOTA LATE TONIGHT. THUNDERSTORMS WILL FORM IN
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND THEN
INTENSIFY AND SPREAD INTO EASTERN NORTH DAKOTA LATE THIS AFTERNOON
AND EVENING THEN WEAKEN A BIT IN INTENSITY AS THEY MOVE INTO
NORTHWESTERN MINNESOTA OVERNIGHT.

THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL. THE MAIN
SEVERE WEATHER THREAT AREA IS ALONG AND WEST OF A ROSEAU TO FARGO
TO LISBON LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND
THURSDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

DTR

In the hours before

Local storm report, Jul 21, 11:45 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1145 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             NIAGARA                 48.00N 97.87W
07/21/2013  E1.00 INCH       GRAND FORKS        ND   PUBLIC

1100 PM     TSTM WND DMG     LARIMORE                47.91N 97.63W
07/21/2013                   GRAND FORKS        ND   FIRE DEPT/RESCUE

            TREES DOWN

1130 PM     HAIL             10 N HATTON             47.78N 97.46W
07/21/2013  E1.75 INCH       GRAND FORKS        ND   PUBLIC

            SOME LARGER STONES

&&

DRIDDLE
Local storm report, Jul 21, 11:46 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1146 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       7 SSW ADAMS             48.33N 98.13W
07/21/2013  M1.83 INCH       WALSH              ND   PUBLIC

            ALSO SOME PEA HAIL. ARB OBSERVER

&&

DRIDDLE
Local storm report, Jul 22, 12:01 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1201 AM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     HAIL             HATTON                  47.64N 97.46W
07/21/2013  M1.75 INCH       TRAILL             ND   PUBLIC

&&

DRIDDLE
Local storm report, Jul 22, 12:06 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1206 AM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

DRIDDLE
Local storm report, Jul 22, 12:24 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1224 AM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             REYNOLDS                47.67N 97.11W
07/21/2013  E1.00 INCH       TRAILL             ND   PUBLIC

&&

DRIDDLE
Local storm report, Jul 22, 1:19 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
119 AM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             11 W BUXTON             47.60N 97.34W
07/21/2013  M1.75 INCH       TRAILL             ND   TRAINED SPOTTER

&&

DRIDDLE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

International Fa, MN (KINL), 00:00Z

6.8 hours before the tornado, 226 km from the path. July 22, 2013.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3 joules per kilogram, CIN -6, lifted condensation level 1464 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 00:00Z on 2013-07-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 82 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
68 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

International Fa, MN (KINL), 12:00Z

5.2 hours after it, 226 km from the path. July 22, 2013.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1113 joules per kilogram, CIN -25, lifted condensation level 535 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 310 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The radar

The Fargo/Grand Forks radar (KMVX), 125 km away, was scanning. The volume nearest the touchdown began at 06:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
06:50 UTCTORNADO 24 Ese MahnomenMahnomen, MNTORNADO DAMAGE PATH LENGTH WAS AN INTERMITTEN 18 MILES WITH A PATH WIDTH OF 20 TO 150 YARDS FROM 4 ESE OF MAHNOMEN TO 4 MILES WNW OF ZERKEL FROM APPROXIMATELY 150AM TO 230AM. DAMAGE PEAKED AT AN EF2 RATING WITH WIND SPEE
07:00 UTCTSTM WND DMG8 E MahnomenMahnomen, MNREPORTS FROM LAW ENFORCEMENT INDICATE A BAND OF WIND DAMAGE FROM 8 E MAHNOMEN ALONG 230TH ST WHERE A FARMSTED HAD QUONSET DAMAGE EAST TO THE ROY LAKE AREA ALONG THE CLEARWATER COUNTY LINE WHERE TREES AND POWER LINES WERE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 22, 2013

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 221:33 AM CDTEF1Clearwater, MN7.5150$150,000
July 224:45 PM CDTEF0Eau Claire, WI0.310$5,000
July 225:15 PM CDTEF0Trempealeau, WI1.140$22,000
July 226:30 PM CDTEF0Escambia, FL0.030$5,000
July 2212:12 AM EDTEF0Harford, MD0.8100$3,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.